A Case of Poisoning with Gelsemium Sempervirens.
By JOSEPH G. PINKHAM, M. D., Lynn.
On the night of December 5th, 1869, I was called in great haste to see Mrs. F., a former patient of mine, who was said to be dying. In the course of a few minutes I arrived at her bedside, and found her in the following alarming condition: Totally unconscious; breathing stertorous, and very imperfect; countenance of livid paleness; lower jaw drooping, leaving the mouth wide open; eyelids partially closed, and motionless; pupils moderately dilated; pulse 100 per minute, regular, but weak. On making hasty inquiries, I ascertained that she had been taking some medicine from a quack herbalist, who recommended it, in the choice English of that refined sect, as being able to "knock pain higher than a kite." Being satisfied that the case was one of poisoning with some narcotic, I attempted to administer an emetic of sulphate of zinc; but, owing to the great difficulty in swallowing, I did not succeed in getting enough down to produce emesis. Friction and stimulants were then resorted to, and in about one hour and a half consciousness began to return. Treatment was continued, but recovery was not complete for several days, the principal complaint being of great prostration and muscular weakness, particularly of the elevators of the lower jaw, and eyelids, and the muscles of the arms. After the return of consciousness, intelligible speech was at first only possible when the jaws were supported. The tongue also was stiff, and the voice thick and guttural. The patient stated that, before she became unconscious, objects appeared double, and then she grew by degrees completely blind. She thought (and naturally enough) that she was dying. Subsequently, I saw the doctor and learned from him that he had given gelsemium sempervirens. He said he had prepared forty drops of the fluid extract in a bottle, and that, contrary to his directions, the patient had taken it all in the course of a few hours. I place no reliance upon his statement as to the amount, for he was most thoroughly frightened by the occurrence, but I have no doubt, from the symptoms, that gelsemium was the drug administered. The patient asserted positively that he gave her no specific directions as to dose or intervals, but told her to take it when she had pain, and if, on holding up her finger and looking at it, it did not appear double, she was all right, and could take more.
I satisfied myself, notwithstanding the denial of both parties concerned, that he had procured an abortion upon the woman, and gave the medicine as an anodyne after the expulsion of the ovum. It seemed at first as though the case would inevitably prove fatal; nor do I see now how recovery could have taken place without remedial interference.
I should not have been surprised, at any time within an hour after my arrival, to see the jerking respiration cease, and life become extinct.
The effect of the poison, it will be noticed, was to produce a general feeling of numbness and oppression, followed by double vision, loss of sight, paralysis of the muscles of voluntary motion, with complete insensibility to all external impressions. The paralysis of those muscles, whose function it is to elevate, was more persistent than that of any others. It is easy to explain the bad respiration by the condition of muscular paralysis which existed. There did not seem to be any direct sedative action of the poison upon the heart. In regard to this point, I am inclined to agree with Dr. Bartholow in the opinion that, when the cardiac movements are depressed, it is the result of insufficient respiration. (Practitioner, (London) Oct., 1870, p. 208.)
I gave stimulants, (brandy, ammon. carb &c.,) on account of the alarming prostration, and because I did not know what else to do. Should another patient, similarly affected, come under my care, I should pursue the same course, with the addition, if it were possible at the time, of the use of galvanism, an agent found so beneficial, in his own case, by Dr. J. T. Main, of Unity, Maine. (Boston Medical and Surgical Journal, April 15, 1869.)
The notes of this case were taken chiefly at the time of attendance. Since then, I have seen reports of several other instances of poisoning with the same drug, some of them fatal. (American Journal of Pharmacy, Jan. 1870. American Journal of the Medical Sciences, Jan., 1867.) They all agree essentially with mine in the character of the symptoms presented. It is altogether probable that my patient had taken much more than forty drops of the fluid extract.—Boston Med. and Surg. Jour., Feb., 1871.
The American Journal of Pharmacy, Vol. XLIII, 1871, was edited by William Procter, Jr. (Issues 1-4) and John M. Maisch (Issues 5-12).